Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS San Diego, CA

February 18, 2004Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Feb 18, 2004, 8:45 PM PST for Riverside County, San Diego County, California. It was in force for 206 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 18, 2004, 8:45 PM PST (04:45 UTC)
Expired
Sep 11, 2004, 5:00 PM PDT
In force
206 days
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 100 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2004-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2004-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 190445
FFWSGX
CAC073-190545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
845 PM PST WED FEB 18 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 945 PM PST

* AT 838 PM PST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN FROM RAMONA TO 6 MILES SOUTHEAST OF CUYAMACA PEAK...OR FROM 5
  MILES EAST OF POWAY TO 23 MILES EAST OF LAKESIDE...MOVING EAST AT
  20 MPH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED CEDAR FIRE 
AREA SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK 
ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS 
COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

$$

LAT...LON 3303 11712 3287 11649 3288 11582 3304 11645
1 follow-up statement
000 
WGUS56 KSGX 112230
FFWSGX
CAC065-120000-
/X.NEW.KSGX.FF.W.0011.040911T2228Z-040912T0000Z/
/X.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
328 PM PDT SAT SEP 11 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...PALM SPRINGS...PALM DESERT

* UNTIL 500 PM PDT

* AT 320 PM PDT...A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING
  WAS 10 MILES SOUTH OF PALM SPRINGS IN PALM DESERT...MOVING
  NORTHEAST AT 5 MPH. THE HIGHEST RISK OF FLASH FLOODING WILL BE
  ALONG PALM CANYON FROM THE SOUTH END OF PALM SPRINGS TO THE SAN
  JACINTO MOUNTAIN CREST.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE...
  JUST SOUTHWEST OF RANCHO MIRAGE BY 415 PM PDT
  
HIKERS IN PALM CANYON SHOULD CLIMB TO SAFETY AWAY FROM THE BOTTOM OF
THE CANYON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3367 11662 3359 11646 3375 11633 3384 11655

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 2:00 PM PST, 6 hours 45 minutes earlier.

Area forecast discussion, Feb 18, 2:00 PM PST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
200 PM PST WED FEB 18 2004

.SYNOPSIS...A STORM WILL MOVE OUT OF THE AREA TONIGHT WITH A SLIGHT
CHANCE REMAINING IN SAN DIEGO COUNTY. LOCALLY MODERATE RAIN STILL
POSSIBLE LATE THIS AFTERNOON THROUGH EVENING AS THE BACK EDGE OF THE
FRONT MOVES THROUGH. GUSTY WINDS WILL MAINLY BE IN THE MOUNTAINS AND
DESERTS WITH LOCALLY BREEZY CONDITIONS ELSEWHERE TONIGHT. HIGH
PRESSURE ALOFT WILL MOVE OVER ON THURSDAY. A SERIES OF STORMS WILL
MOVE THROUGH THE AREA EACH DAY FROM FRIDAY THROUGH TUESDAY. HIGH
PRESSURE WILL MOVE OVER ON WEDNESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

STORM WEAKENING AS IT MOVES INTO THE AREA. FIRST PART OF FRONT NOT
PRODUCING MUCH RAIN IN THE AREA. GOOD EAST WINDS WITH LARGE DEW
POINT DEPRESSIONS KEEPING IT MOSTLY LIGHT. LARGE AREA OF SHOWERS
BEHIND FIRST RAIN BAND COULD STILL GIVE SOME MODERATE RAIN. FIRST
BAND OF RAIN THINNING AND RAIN WILL BE LESS THAN ANTICIPATED. WILL
KEEP SLIGHT CHANCE FOR EARLY THU MORNING FOR POSSIBLE TRAINING OFF
THE ISLANDS INTO SAN DIEGO COUNTY BUT THAT LOOKS RATHER SLIM NOW.
WILL GO SCATTERED SHOWERS EARLY IN SOUTH PART THEN SLIGHT CHANCE...
OTHERWISE SLIGHT CHANCE EARLY TONIGHT. RAIN AMOUNTS LOOK MORE LIKE A
QUARTER INCH IN THE COAST TO INLAND AREAS TO ONE HALF INCH
MOUNTAINS. RIDGE MOVES OVER THU. NEXT STORM EXPECTED FRIDAY
AFTERNOON. STORMS EXPECTED EACH DAY DURING THE WEEKEND. STORMS
FORECAST FOR MON AND TUE LOOK RATHER SIGNIFICANT ON CURRENT MODELS
WITH A DEEP COLD TROUGH MOVING OVER THE STATE. GUSTY WINDS PICKING
UP OVER THE MOUNTAINS AND DESERTS AND WIND ADVISORY LOOKS OKAY.
WINDS WILL SWITCH TO NORTHWEST TONIGHT. LOOKS COOL AND WET FRI
THROUGH TUE. HIGH PRESSURE MOVES OVER NEXT WED. WARMER THU THEN
COOLER WITH NOT MUCH CHANGE THROUGH TUE...THEN WARMER WED.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT...............LAXSPSSGX.
HYDROLOGIC OUTLOOK (SPECIAL ISSUANCE)...LAXESFSGX.
FLASH FLOOD WATCH.......................LAXFLSSGX.
WIND ADVISORY...........................LAXNPWSGX.
MARINE WEATHER STATEMENT................LAXMWSSGX.
SMALL CRAFT ADVISORY....................LAXCWFSGX.

&&

WHITLOW
Hazardous weather outlook, Feb 18, 6:00 AM PST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST WED FEB 18 2004

CAZ042-043-048-050-055>058-060>062-191400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST WED FEB 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

FLASH FLOOD WATCH FOR BURN AREAS IN SAN BERNARDINO AND SAN DIEGO
COUNTIES.
REFER TO LAXFLSSGX WGUS86 KSGX FOR DETAILS.

ASTRONOMICAL HIGH TIDES COULD BRING MINOR TIDAL OVERFLOW AT THE
BEACHES.
REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS.

WIND ADVISORY FOR THE MOUNTAINS AND DESERTS.
REFER TO LAXNPWSGX WWUS76 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

SUNDAY AND SUNDAY NIGHT...A STORM WITH MODERATE TO HEAVY
PRECIPITATION IS POSSIBLE.

MONDAY NIGHT AND TUESDAY...A STORM WITH MODERATE TO HEAVY
PRECIPITATION IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION THIS AFTERNOON AND EVENING.

XXX666

NNNN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 4:20 PM PSTFlash Flood WarningSGXRiverside, San Diego205 days
Feb 18, 4:40 PM PSTFlash Flood WarningSGXSan Bernardino206 days
Feb 18, 6:25 PM PSTFlash Flood WarningSGXSan Bernardino, San Diego206 days

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.